New York, 2018

Damaging Wind in New York, June 18, 2018

June 18, 2018 · NWS BUF · 1 event in 1 county or zone

Our region was located at the top of an upper level ridge, with a shortwave passing to the north driving a cold front across the region. Early on, this looked like a flash flood event with precipitable water values forecast to exceed 2 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Our region was located at the top of an upper level ridge, with a shortwave passing to the north driving a cold front across the region. Early on, this looked like a flash flood event with precipitable water values forecast to exceed 2 inches. However, wind speeds aloft got progressively faster as the event approached, leading to faster storm motion which ultimately limited the threat. The first round of storms developed along lake breezes and with a weak pre-frontal trough. By this time wind shear was moderate with the 18Z Buffalo sounding showing 40 kts at 700 mb with some directional shear. Mid-level lapse rates were marginal, which probably limited updraft strength. However radar showed rotation in some storms, one of which produced damage in Lewis county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 18, 1:46 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 18, 1:46 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
246 PM EDT Mon Jun 18 2018

.SYNOPSIS...
A very warm and humid airmass is in place across the region today
and tonight. Showers and thunderstorms are expected this afternoon
into the evening with the potential for some thunderstorms to become
severe with damaging winds. Heavy rainfall is also expected with any
thunderstorms today and tonight. A cold front will push south across
the region late tonight. Somewhat cooler and notably less humid
conditions will follow in the wake of the front for mid week.

&&

.NEAR TERM /THROUGH TUESDAY/...
An upper level ridge persists across the southeast U.S. while the
eastern Great Lakes is on the northern periphery. A very warm and
humid airmass is in place across the forecast area where
temperatures have climbed into the 80s with dewpoints not too far
behind.

Convection has formed along the Lake Erie lake breeze this afternoon
and will continue to move ESE into N PA and central NY this
afternoon. More rigorous convection is moving into Western NY early
this afternoon ahead of a pre-frontal trough and will be the main
area of concern for the afternoon. The atmosphere is ripe for
thunderstorms with instability across Western and Central NY ranging
from 1500 J/Kg near the shoreline of both lakes to near 3000 J/Kg
across interior NYS. The wind field is greater to the north where
effective bulk shear of 40 kt exists across the North Country
to 25 kts across the NY/PA border. The stronger wind field,
closer to a cold front which stretches from northern MI to
southern Quebec Province, will sag southward today. Additional
thunderstorm activity is expected to move into the forecast area
behind the current line of convection this evening. These
ingredients coupled with a moist environment will result in the
potential for severe thunderstorms capable of damaging wind
gusts. A severe thunderstorm watch is in effect through 8PM.

A hydro factor today/this evening...a classic synoptic set-up is in
place for heavy rain across the eastern Great Lakes tonight. As
mentioned above, a very moist airmass is in place with PWAT values
climbing to 2 inches and freezing levels over 15k feet, both well
above the 90th percentile for mid-June. Going top-down in the
atmosphere, zonal flow at 500 mb with dewpoint depressions less than
6 deg C as well as 30-35 kt 850mb moisture transport of very moist
air will increase rainfall efficiency today. Three things crucial
for heavy rain/flash flooding, are 70% RH in 1000-500mb layer,
check, 850-300mb steering flow 25kts or less, check and PWATS above
70th percentile, check. The airmass across the eastern Great Lakes
is ideal for heavy rain from thunderstorms. The one caveat, albeit
an important one is that the cold front will be progressive and move
southward tonight limiting the time for training storms to occur.
Rainfall rates of greater than 1 in/hr are expected with
thunderstorms and isolated flash flood warnings are possible. Due to
the recent dry stretch, no hydro watches were issued since rivers
soil is dry and rivers are very low.

The cold front will move through the eastern Great Lakes by midnight
and showers will move south of the NY/PA border. Dry air will move
into the region for Tuesday. Temperatures will drop back down into
seasonal conditions, mid 70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Tuesday night surface high pressure will remain draped across our
region...while a weak surface wave slowly drifts eastward across the
Ohio Valley. While this latter feature will spread increasing
amounts of mid and high clouds across western New York as the night
progresses...the night should otherwise remain largely dry with
only a very low chance of some sprinkles reaching the western
Southern Tier late. As for temperatures...these will range in the
much more comfortable 50s.

On Wednesday the aforementioned weak wave will pass by to our south
across Ohio and Pennsylvania...while possibly bringing some scattered
light showers to areas south of the New York State Thruway. Meanwhile
the remainder of the area will remain dry...with sky cover generally
ranging from mostly cloudy near the PA border to mostly sunny across
the North Country. Otherwise...high temperatures will range in the
mid to upper 70s.

Moving on into Wednesday night...by the start of Wednesday evening
the weak wave of low pressure will be situated far enough to our
southeast to no longer have an impact on our weather. Following
its passage...another area of low pressure over Labrador will push
a dying weak cool front across the area during the course of the
night...however this feature will be starved for both moisture and
upper level support and should therefore come through dry...with
only a temporary limited increase in cloud cover and wind shift
marking its passage.

Behind this boundary...Canadian high pressure and a reinforcing shot
of marginally cooler and drier air will begin building into the region
later Wednesday night...before settling directly across our area during
the course of Thursday and Thursday night. This will provide our area
with dry and uneventful weather...along with continued comfortable
temperatures and humidity levels. Speaking more specifically...overnight
lows both Wednesday and Thursday nights will primarily range through
the 50s...while daytime highs on Thursday should be in the lower to
mid 70s.

Finally on Friday...the surface high will drift southeastward and
off the New England coastline...while a mid level trough and associated
surface low will slowly push northeastward from the mid-Mississippi
Valley. The developing warm air advection regime in between these two
systems should allow daytime highs to climb back to around the 80
degree mark in most places and will also allow for some increase in
mid and high cloud cover across far western New York...though at this
point expect the advancing low and its attendant warm front to remain
far enough to our southwest to allow for a continued mainly dry forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Over the weekend the frontal system to our southwest will slowly
lumber its way northeastward across the Great Lakes Region and
eventually into New England. This system will provide our region
with a return to warmer/somewhat more humid and more unsettled
conditions for the Friday night through Sunday time frame...with
periodic opportunities for showers and thunderstorms expected.
Following its passage...high pressure and cooler/drier air will
then build into the region Sunday night and Monday...while bringing
about a return to drier and quieter weather to close out the
period.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms expected at all terminals across the
eastern Great Lakes this afternoon and evening. The very moist
airmass will lead to heavy rain resulting in reduced vsbys in any
showers and thunderstorms. Expected MVFR/IFR conditions in any
activity. A semi-organized line of thunderstorms over KIAG will sag
southward across KBUF and KROC this afternoon. The eastern edge will
also move across KART. The line will eventually move into KJHW
however activity will likely be disorganized.

Additional showers and thunderstorms are expected to develop behind
this line and ahead of a cold front that is near Lake Huron. VFR
conditions are expected outside of SHRA/TSRA today however cigs will
likely linger in MVFR range behind the cold front into Tuesday
morning.

VFR conditions expected Tuesday.

Outlook...
Tuesday through Friday...VFR.

&&

.MARINE...
...Widespread thunderstorm activity expected later today...

Southwest winds across the Lower Great Lakes will freshen ahead of
a cold front today...and this result in waves that will approach
small craft criteria on parts of Lake Erie. Otherwise...the somewhat
stronger winds and higher waves will make for choppier conditions
for recreational boaters. The larger concern today though will be
the increased threat for thunderstorms.

Thunderstorms will move across the lakes this afternoon and evening
as a cold front pushes south from Canada. These storms will generate
tropical downpours and could include wind gusts to 40 knots. Special
Marine Warnings have been issued will likely continue this afternoon
and evening.

In the wake of the cold front...winds will veer to the north and
northeast during the course of tonight. While wind speeds and
wave heights will be below small craft advisory criteria...the
relatively fast directional change could produce a short period of
choppy to rough conditions...generally between 03-6z.

Surface high pressure over the northern plains and Upper Great Lakes
will arch to the southeast across the Lower Great Lakes on Tuesday.
This fair weather feature will generally remain in place through at
least Wednesday night...so we can fully anticipate another stretch
of relatively light winds and negligible waves.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT this evening for NYZ001>006-010-
     011-013-014.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ040-
         041.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...HSK
MARINE...HSK/RSH
Hazardous weather outlook, Jun 18, 12:36 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
136 PM EDT Mon Jun 18 2018

NYZ001>006-010-011-013-014-191745-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Livingston-Ontario-
136 PM EDT Mon Jun 18 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019>021-191745-
Chautauqua-Cattaraugus-Allegany-
136 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening will likely
include torrential downpours with a heightened risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-085-191745-
Wyoming-Southern Erie-
136 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms this afternoon and evening will likely
include torrential downpours with a heightened risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-191745-
Jefferson-Lewis-
136 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms this afternoon and evening will likely
include torrential downpours with a heightened risk for flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-041-LOZ042-043-062-063-191745-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
136 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-191745-
Lake Erie nearshore waters from Ripley to Dunkirk-
136 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening may contain
strong to damaging winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-191745-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
136 PM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms this afternoon and evening may contain
strong to damaging winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ044-045-064-065-191745-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
136 PM EDT Mon Jun 18 2018

...SEVERE THUNDERSTORM WATCH 186 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jun 18, 1:10 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Buffalo NY
210 PM EDT MON JUN 18 2018

NYZ006>008-181845-
Jefferson-Oswego-Lewis-
210 PM EDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 209 PM EDT, a strong thunderstorm was located near Barnes Corners,
or 16 miles south of Watertown, moving east at 50 mph.

Wind gusts up to 50 mph are possible with this storm. Also expect
very heavy rainfall with this storm.

Locations impacted include...
Lowville, Barnes Corners, Whetstone Gulf State Park, New Bremen,
Watson, Martinsburg, Lyons Falls, Castorland, Turin and Bellwood.

LAT...LON 4365 7586 4384 7587 4393 7542 4362 7534
TIME...MOT...LOC 1809Z 265DEG 41KT 4375 7581

Apffel
Special weather statement, Jun 18, 1:40 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Buffalo NY
240 PM EDT MON JUN 18 2018

NYZ010-181915-
Northern Erie-
240 PM EDT MON JUN 18 2018

...A GUSTY SHOWER WILL AFFECT NORTHERN ERIE COUNTY...

At 239 PM EDT, a shower was located near Erie Basin Marina, or near
Kenmore, moving east at 40 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Lackawanna, Kenmore, Depew, Amherst and Tonawanda.

This includes Interstate 90 between exits 55 and 49.

LAT...LON 4303 7888 4302 7888 4302 7884 4303 7883
      4306 7847 4287 7847 4287 7849 4279 7849
      4282 7893 4284 7893 4293 7890 4296 7893
      4296 7896 4299 7901 4302 7902
TIME...MOT...LOC 1839Z 269DEG 34KT 4293 7899

Smith

The radar

The Ft Drum radar (KTYX), 42 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
June 18, 1:52 PM EST
Where
Lewis County, 2.3 mi NNE of Porters Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.600, -75.200

Trees down on Moose River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765486.